Michigan, 2022Cold in Michigan, February 3, 2022
February 3, 2022 · NWS MQT · 2 events in 2 counties and zones
Bitter cold wind chills were reported on the morning of the 3rd over portions of western Upper Michigan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitter cold wind chills were reported on the morning of the 3rd over portions of western Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 3, 1:33 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 3, 1:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
233 AM EST Thu Feb 3 2022
.SHORT TERM...(Today and tonight)
Issued at 232 AM EST THU FEB 3 2022
Upper-level pattern consists of broad western U.S. troughing with a
strong mid-level shortwave in New Mexico and a lobe of the Polar
Vortex over Northern Ontario. Height rises behind this PV lobe are
where strong surface high pressure can be found, centered over
eastern North Dakota early this morning with MSLP obs as high as
1042 mb. Surface pressure gradient on the eastern periphery of this
high is helping to maintain a light NW wind across the U.P. 850 mb
temps around -23 to -27 C are allowing NW flow LES bands to
continue, despite it being a dry air mass with low inversion
heights. MRMS reflectivity shows the most coherent snow band is over
eastern Lake Superior, moving onshore near Whitefish Point where
there is stronger landbreeze convergence offshore from northern
Ontario. This stronger band is expected to meander west through Luce
County over the next several hours where hi-res models show the
convergent axis drifting. However, the aforementioned dry conditions
plus low SLRs due to the column being too cold for dendritic growth
will keep snow amounts to around an inch or less, and the overall
light winds will keep the most consistent snow showers locked to the
shoreline. Away from the lake effect clouds, skies are mostly clear
except for some patches of cirrus, which has allowed temps to
plummet in the notorious cold spots, to -18 at LNL as of 07z.
Elsewhere temps are mostly within a few degrees either side of 0.
.LONG TERM...(Tonight through Wednesday)
Issued at 350 PM EST WED FEB 2 2022
Lake effect snow showers will persist into tonight across the
northwesterly wind snowbelts. Accumulations should be fairly
minimal with these LES showers, but a couple of inches of snow
under the heavier and more persistent bands is not out the
question by early Thursday morning. An Arctic high pressure is
setting up over the northern Plains today. The eastern extent of
this high pressure and decreased low level moisture will then
reach the western U.P. tonight and create some cold overnight
temperatures. The light winds and cold temperatures will create
some 20 below wind chills for locations near the WI state border
by early Thursday morning, with 10 below wind chills near the
Great Lake shorelines.
Winds will veer more northerly into Thursday morning and create a
slight shift in the highest chances for LES showers by Thursday
afternoon. The main focus for showers should shift westward closer
to the central U.P. by late Thursday afternoon as a mesolow out over
far eastern Lake Superior propagates westward. This low will help to
create an area of low level convergence tomorrow and could create a
localized enhanced band of LES over Luce or eastern Alger Counties.
Expect a decrease in the chances for LES into Thursday evening as
the mesolow is progged to move well offshore. With the Arctic high
still over the north-central CONUS, cold temperatures are expected
to push further east across most of the U.P. Thursday night. There
is some fair uncertainty in the southward extent of cloud cover for
Thursday night and this factor will be a large influence on how far
the temperatures do drop off that night. Locations with the calm
winds that are likely and any clear skies could again reach down to
15 below, especially in the interior west.
Southerly flow out ahead of a passing shortwave on Friday will
create a wind shift across the region, along with low chances of
snowfall as the shortwave passes west to east over the U.P. A
quickly passing mid-level ridge remains progged behind the shortwave
and should exit the area by Saturday morning. Warm air advection out
ahead of the next mid-level trough then helps to create warmer, more
near normal, daytime temperatures by Saturday afternoon. The
southerly flow should limit most of the highest chances of
precipitation to areas mostly over Lake Superior, but some passing
showers are not out of the question. The primary story will be gusty
southerly to southwesterly winds ahead of the frontal passage. The
timing for the most impactful gusts (upwards of 30-35 mph in favored
downslope areas) is early Saturday afternoon through early Saturday
evening. Frontal passage is progged for late Saturday night and
through Sunday morning. North-northwesterly wind snowbelt LES
showers are possible behind the frontal passage for Sunday afternoon
and night. This pattern would result in a return of below zero
temperatures again for Sunday night.
Another frontal passage could occur Monday night from a passing
shortwave. Ensemble guidance is showing warming temperatures in the
low levels under a ridge by next Tuesday. There could be a return of
some near or above freezing daytime temperatures for Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1205 AM EST THU FEB 3 2022
Lake effect -shsn will continue to stream off of Lake Superior under
nw flow, but winds will diminish today as high pres ridge approaches
and then arrives this evening. For IWD, MVFR cigs should persist
thru today as cloud layer wind maintains a sufficient though
diminishing northerly component off of Lake Superior. Expect ocnl
IFR vis overnight in -shsn with some -shsn/flurries possibly
lingering thru the morning. MVFR cigs should clear out at IWD this
evening as high pres ridge passes. At CMX, IFR will likely continue
thru the night with some periods of MVFR possible at times. Expect
improvement to prevailing MVFR today as winds diminish. The
-shsn will probably end in the aftn, but MVFR cigs may linger into
the evening. At SAW, as cloud bearing winds veer more northerly,
expect VFR to fall MVFR cigs and some flurries/-shsn this morning.
MVFR should then contine for the remainder of the fcst period.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 348 PM EST WED FEB 2 2022
Northwest winds around 20 kts with some gusts up to 30 kts will
persist into the early overnight hours tonight. Heavy freezing spray
that is currently ongoing will last early Thursday morning over the
eastern half of the lake. High pressure slowly building into the
region tonight will help to keep wind speeds below 20 kts through
Saturday morning. Winds will shift from generally north-northwest to
south to southwest between Thursday afternoon and into early Friday
morning. The next clipper system will approach the area on Saturday
with south gales to 35 knots possible Saturday afternoon and early
evening over the east half of the lake, with a possible return of
heavy freezing spray as well. Northerly winds 20 to 30 knots are
expected behind the clipper system Saturday night into Sunday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Heavy Freezing Spray Warning until 7 AM EST this morning for
LSZ245>251-265>267.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...NLY
AVIATION...Rolfson
MARINE...NLYHazardous weather outlook, Feb 3, 2:19 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
319 AM EST Thu Feb 3 2022
MIZ001>007-009>014-084-085-040830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
319 AM EST Thu Feb 3 2022 /219 AM CST Thu Feb 3 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Light lake effect snow showers will continue today into this
evening in the northwest wind snowbelts.
Wind chills as low as 15 below are likely tonight into Friday
morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Lake effect snow showers downwind of Lake Michigan may lead to a
few inches of accumulation in Delta and Schoolcraft Counties
Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-040830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
319 AM EST Thu Feb 3 2022 /219 AM CST Thu Feb 3 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Patchy heavy freezing spray will continue this morning over
portions of the eastern half of Lake Superior. See the latest
Open Lake Forecast for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
South gales to 35 knots are possible on Saturday on the eastern
half of Lake Superior. Areas of heavy freezing spray are possible
on north-central and eastern portions of Lake Superior Sunday and
Sunday night. See the latest Open Lake Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-040830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
319 AM EST Thu Feb 3 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
South gales to 40 knots are likely on Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
Cold/Wind Chill, Gogebic
- When
- February 3, 3:00 AM CST to 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The AWOS at Ironwood Airport measured chill readings around 25 below zero on the morning of the 3rd.
Cold/Wind Chill, Keweenaw
- When
- February 3, 4:00 AM EST to 10:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Ojibway RAWS station on Isle Royale measured wind chill readings as low as 30 below zero on the morning of the 3rd.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006403, 1006404.